Georgia, 2003

Lightning Strike in Georgia, July 28, 2003

July 28, 2003 · NWS FFC · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 28, 1:55 PM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 28, 1:55 PM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
255 PM EDT MON JUL 28 2003

WEAK FRONTAL BOUNDARY SAGS INTO THE NORTH GEORGIA AREA AROUND
WEDNESDAY...BUT BEST UPPER SUPPORT REMAINS NORTH OF THE AREA. WILL
KEEP SCATTERED POPS THROUGH THIS FORECAST AS AIRMASS REMAINS FAIRLY
MOIST AND UNSTABLE. UPPER PATTERN FAIRLY STATIC WITH STRONG RIDGE
WEST AND WEAKER RIDGE TO THE EAST. UPPER TROUGH TRIES TO SHARPEN
AND DEEPEN INTO THE SOUTHEAST MID TO LATE WEEK AS WESTERN RIDGE
EASES EASTWARD AND AMPLIFIES...BUT STILL ONLY MARGINAL UPPER FORCING
FOR THE AREA. TEMPERATURES TO REMAIN SEASONAL THROUGH THIS
FORECAST.

.PRELIMINARY POINT TEMPS/POPS...

KATL 72 88 71 88 / 30 40 30 40
KAHN 71 88 69 89 / 30 40 30 40
KGVL 70 87 67 88 / 30 40 30 40
KRMG 70 88 70 89 / 30 40 30 40
KCSG 73 91 73 91 / 40 40 30 40
KMCN 72 91 72 91 / 40 40 30 40

.ATL WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

20
Hazardous weather outlook, Jul 28, 2:52 PM EST, 38 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-290150-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
352 PM EDT MON JUL 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

ISOLATED THUNDERSTORMS EXPECTED THIS AFTERNOON...DIMINISHING THIS
EVENING.

.SYNOPSIS...
A SURFACE LOW PRESSURE TROUGH EXTENDING ALONG A AND-MCN-MGM LINE
WILL PERSIST. OTHERWISE HIGH PRESSURE WILL DOMINATE THE STATES
WEATHER. HIGH DEW POINTS AND ASSOCIATED MOISTURE PLUS AFTERNOON
HEATING WILL GENERATE SCATTERED AFTERNOON AND EVENING SHOWERS AND A
FEW THUNDERSTORMS.

.PRIMARY HAZARD...THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE
LIGHTNING AND LOCALLY HEAVY DOWNPOURS.

.DISCUSSION...
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
TODAY...AS AFTERNOON HEATING WILL COMBINE WITH INCREASING MOISTURE.
THIS WILL LEAD TO GREATER INSTABILITY. DEWPOINTS ARE FORECAST TO BE
IN THE 70S. CAPES WILL BE IN THE 1500 TO 2500 RANGE. HOWEVER...NO
SEVERE THUNDERSTORMS ARE FORECAST. THE BEST CHANCE OF THUNDERSTORM
DEVELOPMENT WILL BE SOUTH OF A LINE FROM MACON TO COLUMBUS. THE BEST
CHANCE OF THUNDERSTORM DEVELOPMENT WILL BE BETWEEN THE HOURS OF 400
PM TO 700 PM.

.FOR SPOTTERS...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

.DAY TWO THROUGH DAY SEVEN...TUESDAY THROUGH MONDAY.
A CHANCE OF THUNDERSTORMS EACH DAY.

FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, Jul 28, 1:07 PM EST, 2 hours 23 minutes before
GAZ079-080-281830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
207 PM EDT MON JUL 28 2003

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN TAYLOR AND
SOUTHEASTERN TALBOT COUNTIES UNTIL 230 PM EDT...

AT 203 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTHEASTERN TALBOT COUNTY...MOVING
SOUTHEAST AT 15 MPH.

FREQUENT LIGHTNING AND PEA SIZE HAIL ARE ALSO POSSIBLE WITH THIS
STORM AS IT MOVES ACROSS AREAS NORTH OF BUTLER THROUGH 230 PM EDT.
Special weather statement, Jul 28, 2:03 PM EST, 1 hour 27 minutes before
GAZ078-089-281930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
303 PM EDT MON JUL 28 2003

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN NORTHERN MUSCOGEE AND
SOUTHERN HARRIS COUNTIES UNTIL 330 PM EDT...

AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTH CENTRAL HARRIS COUNTY...MOVING SOUTH
AT 10 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO LIKELY WITH THIS STORM AS
IT MOVES ACROSS AREAS NORTH OF COLUMBUS THROUGH 330 PM EDT.
Special weather statement, Jul 28, 2:55 PM EST, 35 minutes before
GAZ074-282030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
355 PM EDT MON JUL 28 2003

...SIGNIFICANT WEATHER ALERT FOR INTENSE LIGHTNING IN WASHINGTON
COUNTY UNTIL 430 PM EDT...

AT 350 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF SANDERSVILLE...MOVING EAST
AT 10 MPH.

LOCALLY HEAVY RAINFALL AND PEA SIZE HAIL ARE ALSO POSSIBLE WITH THIS
STORM AS IT MOVES ACROSS AREAS NEAR AND JUST SOUTH OF SANDERSVILLE
THROUGH 430 PM EDT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Bleckley

When
July 28, 3:30 PM EST
Where
Bleckley County, Cary
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
32.434, -83.328 (the zone’s center; the record gives no point)

The local newspaper of Cochran reported that lightning struck and set on fire a barn on Cary Road. The barn was a complete loss.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332788.